Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Had paragard inserted during periods. Had cramping, discharge withh little blood. Side effect of peragard?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I had a paragard inserted about 10 days ago by my doctor. At the time of insertion, I was on my period and it lasted for a few days longer than normal. I am 23 years old, in a serious relationship and have never been pregnant before. For the first week or so, I had cramping and I assumed it was due to the fact my body was still getting used to the paragard there. For the past three days, I have been having discharge, sometimes clear tinged with a bit of blood and other times brown and a lot of it . I am wondering if this is a normal reaction to the paragard or if this is something I should be concerned about. Is it just a response to the paragard? I have had sex a few days with my boyfriend with no condoms since having the Paragard inserted. I was told it was effective immediately. I am worried this could be a pregnancy sign?
Posted Fri, 20 Sep 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 34 minutes later
Brief Answer:
Adjustment reaction

Detailed Answer:
Dear patient,

Thanks for your concerns. As you recall, Paragard works mostly by creating a chronic inflammatory process in the uterus, which makes an unfriendly environment for implantation. However, every chronic inflammatory process starts acutely, and there is a new host of cellular and tissue changes going on in your endometrium at this time (changes in blood vessels, migration of white blood cells, etc). Such symptoms, if mild as mentioned in your case, are usually part of your body's adjustment to the foreign body. It is highly unlikely that they represent pregnancy, but if the symptoms worsen or don't subside within the next few weeks I encourage you to revisit with your primary care/gynecologist.

Truly yours,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor